Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Lincoln, IL

August 18, 2001Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 1:01 PM CDT for Mason County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 1:01 PM CDT (18:01 UTC)
Expired
Aug 18, 2001, 1:45 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mason County, IL

The radar

The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS53 KILX 181801
SVRSPI
ILC125-181845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
101 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 145 PM CDT

* AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MASON CITY...OR ABOUT 4 MILES NORTH OF
  MASON CITY...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4034 8973 4016 8991 4018 8963 4034 8965

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:55 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 10:55 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CDT SAT AUG 18 2001

CURRENT FCST LOOKS ON TARGET WITH ADDITIONAL CONVECTION STARTING THIS
AFTERNOON TO NW. CONVECTION CONTINUES IN NRN PARTS OF CWA AND SHOULD
CONTINUE INTO THIS AFTERNOON AS ADDITIONAL STOROMS DEVELOP ALONG
FRONT...WHICH IS CRNTLY EXTENDING FROM LOW IN SE IA TO NW MO. BEST
INSTABILITY WILL BE IN SRN HALF OF STATE WHERE MOST SUNSHINE HAS
BEEN SO FAR. CAPE WILL BE AROUND 1500-2000 BY THIS AFTERNOON.
ADDITIONAL CONCERN IS COLD AIR ALOFT. COLD CORE SYSTEM WITH BETTER
THAN -14 AT 500 AND FREEZING LEVELS BETWEEN 10000FT AND 11000FT.

MODELS ADVERTISE PCPN STAYING NORTH WHERE...BUT BELIEVE STORMS WILL
DEVELOP ALONG FRONT WEST OF CWA AND THEN MOVE INTO MORE UNSTABLE
ENVIRONMENT...FAVORABLE FOR STORMS TO INTENSIFY THIS AFTERNOON AND
INTO THIS EVENING. BIGGEST CONCERN WILL BE HAIL AND WIND.

WITH ADDED SUNSHINE...NEED TO TWEEK TEMPS IN SRN HALF OF CWA. WILL
ALSO ADJUST PCPN WORDING IN ALL GROUPS.

.ILX...NONE.

AUTEN

In the hours before

Special weather statement, Aug 18, 11:30 AM CDT, 1 hour 31 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 18 2001

...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS...

A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS
THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO
PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS.

AUTEN
Special weather statement, Aug 18, 12:32 PM CDT, 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 18 2001

...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS...

A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS
THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO
PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:59 AM CDTTornado WarningILXMason61 min
Aug 18, 12:24 PM CDTTornado WarningILXLogan, Tazewell66 min
Aug 18, 12:28 PM CDTSevere Thunderstorm WarningILXMcLean62 min
Aug 18, 1:23 PM CDTSevere Thunderstorm WarningILXChampaign67 min
Aug 18, 1:25 PM CDTTornado WarningILXLogan, Menard65 min
Aug 18, 1:33 PM CDTTornado WarningILXDeWitt, McLean57 min
Aug 18, 1:40 PM CDTTornado WarningILXChampaign50 min
Aug 18, 2:20 PM CDTTornado WarningILXVermilion55 min
Aug 18, 2:22 PM CDTTornado WarningILXChampaign, Piatt53 min
Aug 18, 2:30 PM CDTSevere Thunderstorm WarningILXLogan, Menard45 min
Aug 18, 2:36 PM CDTSevere Thunderstorm WarningILXMacon54 min
Aug 18, 3:01 PM CDTSevere Thunderstorm WarningILXSangamon59 min
Aug 18, 3:16 PM CDTTornado WarningILXChampaign, Piatt59 min
Aug 18, 3:17 PM CDTTornado WarningILXVermilion58 min
Aug 18, 3:30 PM CDTSevere Thunderstorm WarningILXChristian, Macon60 min
Aug 18, 3:30 PM CDTTornado WarningILXDouglas60 min
Aug 18, 3:52 PM CDTSevere Thunderstorm WarningILXMoultrie38 min
Aug 18, 4:05 PM CDTTornado WarningILXEdgar, Vermilion55 min
Aug 18, 4:16 PM CDTSevere Thunderstorm WarningILXColes59 min
Aug 18, 4:24 PM CDTSevere Thunderstorm WarningILXChristian, Shelby81 min
Aug 18, 4:37 PM CDTSevere Thunderstorm WarningILXMoultrie53 min
Aug 18, 5:15 PM CDTSevere Thunderstorm WarningILXCrawford60 min
Aug 18, 5:16 PM CDTSevere Thunderstorm WarningILXColes, Cumberland59 min
Aug 18, 5:53 PM CDTSevere Thunderstorm WarningILXEffingham67 min
Aug 18, 6:09 PM CDTSevere Thunderstorm WarningILXJasper66 min
Aug 18, 6:30 PM CDTSevere Thunderstorm WarningILXCrawford60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.